Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Las Vegas, NV

March 4, 2005San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Mar 4, 2005, 1:08 PM PST for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2005, 1:08 PM PST (21:08 UTC)
Expired
Mar 4, 2005, 3:15 PM PST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 042116
FFWVEF
CAC071-042315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
108 PM PST FRI MAR 4 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 315 PM PST

* AT 107 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS IN AND TO THE SOUTH OF           
  BARSTOW...MOVING NORTH AT 10 MPH. HEAVY RAINS AND SMALL HAIL ARE   
  LIKELY WITH THESE STORMS. MOTORISTS SHOULD BE AWARE OF THE         
  POSSIBLE FLOODING ALONG I-15 AND I-40 IN THE VICINITY OF BARSTOW   
  AND ALONG SR247 SOUTH OF BARSTOW.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BARSTOW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3453 11694 3454 11670 3499 11686 3493 11728

$$
SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 10:30 AM PST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 4, 10:30 AM PST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1030 AM PST FRI MAR 4 2005

.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM ALONG THE SOUTHERN
CALIFORNIA COAST WILL DROP DOWN ACROSS SAN DIEGO THIS AFTERNOON AND
HEAD TOWARD THE NORTHERN GULF OF CALIFORNIA OVERNIGHT. THIS WILL
PRODUCE SOME SCATTERED SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS
OVER PORTIONS OF THE SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH
EARLY SATURDAY BUT WILL DIMINISH IN COVERAGE AS THE LOW MOVES EAST.
&&

.UPDATE...LIMITED MOISTURE WITH THE LOW CENTERED JUST OFF THE
SOUTHERN CALIFORNIA COAST CAN CLEARLY BE SEEN ON SATELLITE IMAGERY.
THE 12Z GFS HAS A BETTER 6 HOUR FORECAST OF THE LOW THAN THE NAM BUT
SATELLITE TRENDS INDICATE THE CENTER OF THE SYSTEM IS PROBABLY GOING
TO BE TO SAN DIEGO ABOUT 6 HOURS FASTER THAN THE GFS DEPICTS.
BELIEVE THE SYSTEM WILL REACH THE NORTHERN GULF OF CALIFORNIA BY 12Z
SATURDAY 6-9 HOURS FASTER THAN THE GFS INDICATES. NEED TO WATCH FOR
THE POSSIBILITY OF A MOISTURE TAP FROM THE PLUME OVER MEXICO BUT IT
DOES NOT LOOK TOO PROMISING FOR OUR AREA. IT APPEARS THE OVERALL
TREND IS FOR THE SYSTEM TO SLIDE UNDERNEATH OUR AREA AND LEAVE US
ONLY A BRIEF ROUND OF SCATTERED SHOWERS MAINLY THIS AFTERNOON AND
TONIGHT. CANCELED THE HEAVY SNOW WARNING FOR THE INYO COUNTY
MOUNTAINS AND THE WINTER STORM WATCH FOR THE SOUTHERN NEVADA
MOUNTAINS.
&&

.PREV DISCUSSION...332 AM PST...SATELLITE IMAGERY SHOWING UPPER LOW
JUST WEST OF POINT CONCEPTION WITH DECENT ENHANCEMENT OVER THE
NORTHEAST QUADRANT. HNX RADAR HAS BEEN SHOWING MODERATE TO
OCCASIONALLY HEAVY SHOWERS WEST OF INYO COUNTY...BUT SO FAR NOT MUCH
EASTWARD PROGRESSION. NEW 06Z NAM HAS TRENDED THIS LOW FASTER OVER
THE NEXT 24 HOURS AND PLACES THE LOW CENTER NEAR SAN DIEGO BY THIS
EVENING. HAVING A HARD TIME DETERMINING HOW MUCH PRECIPITATION WILL
FALL IN THE CWA OVER THE NEXT 36 HOURS. AS THE LOW CONTINUES TO
TRACK SOUTH...THE AREA OF ENHANCEMENT WILL ALSO SHIFT SOUTH AND MOST
OF THE WEST FACING SLOPES WILL SEE PRECIPITATION FIRST...HOWEVER AS
THE LOWER LEVEL WINDS SWITCH MORE TO THE SOUTH AND EAST THE UPSLOPE
COMPONENT WILL KICK IN. THIS WILL BRING THE BEST CHANCE OF PRECIP TO
THE EAST SLOPES OF THE SIERRA STARTING AROUND 18Z AND CONTINUING FOR
SEVERAL HOURS. FEEL THAT THE START TIME OF THE HEAVY SNOW WARNING IS
A LITTLE EARLY...BUT WITH GOOD UPSLOPE SNOW AMOUNTS SHOULD REACH
WARNING CRITERIA. ANOTHER CONCERN IS THE SOUTHERN NEVADA MOUNTAINS
WHERE A WINTER STORM WATCH IS IN EFFECT. THE MODELS ARE NOT SHOWING
MUCH QPF FOR THIS AREA WITH THE GFS STILL THE MOST AGGRESSIVE. EVEN
SO...IT GENERATES ABOUT A HALF AN INCH OF TOTAL QPF. MOST LIKELY I
BELIEVE A SNOW ADVISORY WILL BE ISSUED FOR LATER THIS AFTERNOON AS
SNOW AMOUNTS SHOULD BE LOWER THAN THE CURRENT 6 TO 12
INCHES...ALTHOUGH SOME LOCALIZED AREAS MAY SEE A BIT MORE. UPPER LOW
IS EXPECTED TO REMAIN OVER NORTHERN BAJA WITH ENOUGH LOW LEVEL
MOISTURE AND INSTABILITY TO KEEP THE THREAT OF SHOWERS AND AFTERNOON
THUNDERSTORMS FOR THE SOUTHERN CWA THROUGH SATURDAY. INSTEAD OF THE
LOW REMAINING IN PLACE WITH A REX BLOCK SETTING UP OVER THE WEST
COAST...THE MODELS NOW BUILD A STRONGER HIGH OFF THE COAST WHICH
PUSHES THE LOW EAST THROUGH NORTHERN BAJA. THIS WOULD BRING AN END
TO THE PRECIP CHANCES OVER THE SOUTHERN CWA BY SUNDAY AND HAVE
ADJUSTED THE FORECAST ACCORDINGLY.
&&

.LONG TERM...AS MENTIONED AT THE END OF THE SHORT TERM PERIOD...THE
MODELS HAVE CHANGED THEIR TUNE REGARDING THE UPPER LOW. THE
CONSENSUS IS NOW FOR A MORE PROGRESSIVE SOLUTION...WHICH WOULD
SUGGEST A DRY AND MUCH WARMER FORECAST FOR THE EXTENDED PERIOD AS A
RIDGE BUILDS IN. THE ONLY DOUBTER IS THE 12Z/03 ECMWF. IT LATCHES ON
TO A SHORTWAVE TROUGH RIDING OVER THE TOP OF THE RIDGE ON
WEDNESDAY...AMPLIFIES IT AND DIGS IT SOUTH OVER UTAH BY THURSDAY
MORNING...ERODING THE EASTERN FLANK OF THE RIDGE. THE 00Z/04 RUN HAS
A MUCH WEAKER DEPICTION OF THIS SHORTWAVE...WHICH AGREES BETTER WITH
THE GFS AND IS ACCEPTED. MAIN CHANGES FOR THE EXTENDED PERIOD WERE
HIGHER TEMPS AND LOWER HUMIDITIES.
&&

.AVIATION...MID LEVEL CLOUDS HAVE BEEN FILLING IN OVER CLARK COUNTY
DURING THE MID TO LATE MORNING WITH ENHANCEMENT OF LOWER LEVEL
CUMULUS EVIDENT ON SATELLITE PRODUCT. SURFACE OBSERVATIONS SHOW
CUMULUS CLOUD DECK CURRENTLY NEAR 7000 FEET AGL AND MODEL FORECAST
SOUNDING DATA SUGGEST THIS WILL CONTINUE THROUGH THE AFTERNOON.
CEILINGS WILL LIKELY LOWER TO NEAR 5000 FEET AGL UNDER AREAS OF
SHOWER ACTIVITY BY LATE AFTERNOON AND THROUGH THE EVENING HOURS.
&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

ADAIR/GORELOW/MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:46 PM PSTSevere Thunderstorm WarningVEFSan Bernardino139 days

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.